Arkansas, 2012

Damaging Winds in Arkansas, July 19, 2012

July 19, 2012 · NWS TSA · 5 events in 3 counties and zones

Thunderstorms developed during the late afternoon hours of the 19th over portions of northwestern Arkansas. A few of these thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the late afternoon hours of the 19th over portions of northwestern Arkansas. A few of these thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 19, 2:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 19, 2:02 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
302 PM CDT THU JUL 19 2012

.DISCUSSION...
MAIN WEATHER STORY WILL REMAIN THE EXCESSIVE HEAT FOR THE NEXT
SEVERAL DAYS AS HIGH PRESSURE ALOFT REMAINS ENTRENCHED OVER
THE CENTRAL PLAINS.  COULD SEE A FEW ISOLATED THUNDERSTORMS THIS
AFTERNOON ACROSS FAR NORTHWEST ARKANSAS IN THE HIGHER TERRAIN.
PRECIPITATION COVERAGE WILL LIKELY REMAIN MINIMAL...BUT MAY
ADD SLIGHT CHANCE POPS IN A FEW AREAS DEPENDING ON THE LATEST
RADAR TRENDS.

WEAK FRONTAL BOUNDARY EXPECTED TO PUSH INTO NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS BY EARLY FRIDAY AFTERNOON.  ALONG/SOUTH OF
BOUNDARY...TEMPERATURES ARE EXPECTED TO SOAR INTO THE 105 TO 110
DEGREE RANGE WITH THE HOTTEST CONDITIONS AROUND THE ARKANSAS
RIVER VALLY.  HAVE EXTENDED THE HEAT ADVISORY THROUGH FRIDAY WHICH
MATCHES THE TIME FRAME OF THE ONGOING EXCESSIVE HEAT WARNING.

SLIGHTLY COOLER AIR TRIES TO WORK INTO THE AREA ON SATURDAY AS
WEAK SURFACE HIGH PRESSURE SHIFTS INTO THE NORTHEAST STATES.
UPPER RIDGE HOWEVER WILL REMAIN OVER THE CENTRAL PLAINS AND WILL
LIKELY BE THE DOMINATE FEATURE AS ABOVE NORMAL TEMPERATURES CONTINUE
INTO THE EARLY PART OF NEXT WEEK.  UPPER RIDGE DOES SLOWLY WEAKEN
WITH TIME AND BEGINS TO SHIFT EAST...SO LOWERED HIGH TEMPS BY A
DEGREE OR SO EACH DAY THROUGH THE REMAINDER OF THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79 108  75 104 /  10   0  10  10
FSM   77 105  77 102 /  10  20  10  10
MLC   75 103  75 102 /  10  10  10  10
BVO   73 106  70 104 /  10   0  10  10
FYV   72 100  71  98 /  10  10  10  10
BYV   75  99  72  98 /  10  10  10  10
MKO   76 108  75 104 /  10   0  10  10
MIO   74 103  74 101 /  10   0  10  10
F10   77 109  75 103 /  10  10  10  10
HHW   77 101  78 100 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR OKZ055-OKZ060.

     EXCESSIVE HEAT WATCH FROM 1 PM SATURDAY TO 7 PM MONDAY FOR
     OKZ060.

     HEAT ADVISORY UNTIL 9 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-
     OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 9 PM FRIDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR ARZ029.

     EXCESSIVE HEAT WATCH FROM 1 PM SATURDAY TO 7 PM MONDAY FOR
     ARZ029.

&&

SHORT TERM...14
LONG TERM....12
Hazardous weather outlook, Jul 19, 12:04 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT THU JUL 19 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-200615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT THU JUL 19 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
CONVECTION LINGERS EARLY AFTERNOON IN SOUTHEASTERN KANSAS...AND
MOSTLY WILL REMAIN NORTH OF THE OKLAHOMA BORDER THROUGH THE AFTERNOON. AN
OUTFLOW BOUNDARY HAD PUSHED INTO NORTHEAST OKLAHOMA EARLIER
TODAY...BUT OFFERED NOTHING MORE THAN A TEMPORARY WIND SHIFT.

THE HEAT WILL BUILD TOWARDS DANGEROUS LEVELS TODAY ACROSS THE REGION.
MANY AREAS REMAINED QUITE WARM OVERNIGHT...WHICH HAS GIVEN A JUMP
START TO THE EXCESSIVE HEAT EXPECTED THIS AFTERNOON. EXCESSIVE HEAT
WARNINGS WILL BE IN EFFECT THIS AFTERNOON FOR THE TULSA...
BARTLESVILLE...AND FORT SMITH AREAS. AN EXCESSIVE HEAT WATCH
REMAINS IN EFFECT FOR ALL AREAS EXCEPT FAR NORTHWEST ARKANSAS.

ADDITIONALLY..CONTINUED DRY CONDITIONS AND OCCASIONALLY BREEZY
PERIODS DURING THE AFTERNOONS WILL ENHANCE THE WILDFIRE DANGER
ACROSS THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS
                           HEAT POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF EXCESSIVE HEAT WILL AFFECT THE ENTIRE REGION
AND PREVAIL AT LEAST INTO EARLY NEXT WEEK. AFTERNOON HEAT INDEX
VALUES ABOVE 105 DEGREES ARE LIKELY... WITH OVERNIGHT LOW
TEMPERATURES REMAINING QUITE WARM.  ABUNDANT DORMANT VEGETATION
EXISTS DUE TO THE ONGOING DROUGHT COMBINED WITH HOT AND BREEZY
AFTERNOONS WILL RESULT IN DAILY FIRE WEATHER CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RESPONSES TO EXCESSIVE HEAT CONDITIONS WILL LIKELY BE NEEDED...
PARTICULARLY FRIDAY THROUGH MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 19, 3:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
428 PM CDT THU JUL 19 2012

OKZ054>056-192200-
NOWATA OK-OSAGE OK-WASHINGTON OK-
428 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NOWATA...NORTHERN OSAGE AND WASHINGTON

AT 429 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF FORAKER TO 4 MILES SOUTHWEST OF
LENAPAH TO 2 MILES SOUTHEAST OF LENAPAH...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
NOWATA...DELAWARE...LENAPAH...WANN...SHIDLER...OKESA...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...HULAH...GRAINOLA...BARTLESVILLE...
DEWEY...COPAN...SOUTH COFFEYVILLE...OSAGE HILLS STATE PARK AND WAH
SHA SHE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3701 9609 3700 9607 3699 9545 3664 9543
      3663 9543 3675 9670 3691 9677 3700 9676
      3701 9675
TIME...MOT...LOC 2129Z 002DEG 15KT 3696 9651 3682 9570
          3682 9561

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 19, 3:30 PM CST
Where
Carroll County, 0.63 mi NNW of Oak Grove
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.458, -93.436

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Carroll

When
July 19, 3:31 PM CST
Where
Carroll County, 0.74 mi NNW of Oak Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.460, -93.436

Strong thunderstorm wind damaged the roof of a home and blew down several large trees.

Thunderstorm Wind, Madison

When
July 19, 5:30 PM CST
Where
Madison County, 2.38 mi S of Japton
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.916, -93.802

Strong thunderstorm wind uprooted or snapped 6 large trees and destroyed 2 hay barns near the County Road 5395 and Highway 74 intersection.

Thunderstorm Wind, Washington

When
July 19, 5:40 PM CST
Where
Washington County, 0.89 mi SE of Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.060, -94.160

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Madison

When
July 19, 6:20 PM CST
Where
Madison County, 5 mi N of St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.892, -93.770

Strong thunderstorm wind damaged a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400190, 400191, 400192, 400193, 400194.